Mississippi, 2023

Flash Flooding and Damaging Winds in Mississippi, July 13, 2023

July 13, 2023 · NWS JAN · 11 events in 8 counties and zones

A significant flash flood event unfolded during the early morning hours of July 13th into the late morning and midday. A corridor of 6 to 9 inches fell, with locally higher amounts, roughly from Ackerman to Louisville to DeKalb MS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.7 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A significant flash flood event unfolded during the early morning hours of July 13th into the late morning and midday. A corridor of 6 to 9 inches fell, with locally higher amounts, roughly from Ackerman to Louisville to DeKalb MS. Some of the most impacted areas were across Choctaw and Winston Counties. Multiple roads were flooded, washed out or closed. Many structures were flooded as well along with stalled or submerged vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 13, 3:37 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 13, 3:37 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
437 AM CDT Thu Jul 13 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 400 AM CDT Thu Jul 13 2023

Today & Tonight...

An active weather pattern is anticipated today, with flash
flooding likely & significant flooding possible this morning, some
low end severe threat in the north & heat across the west.

Early morning analysis indicates remnant cold core/MCV combined
with elevated instability & persistent soupy tropical airmass
aiding in early morning convective development. GOES East
infrared/water vapor imagery indicate majority of deep cold cloud
tops in the Ozarks while a few cooling cloud tops are developing
across central to northeast MS. The best potential for heavy rain
early this morning through midday today will be in central to
northeast MS where HREF continues to indicate high neighborhood
probs of 30-50% of > 3 inches, prob match mean maxima of 7-10
inches & 40-70% probs for > 5 inches for areas along & north of
the I-20 corridor & east of I-55. In these areas, 3-6 inches, with
locally higher maxima near or in excess of 10", are possible in a
short period of time. Storms will propagate slowly, per light mean
wind of 5-10kts, to the east-southeast, with southwesterly backward
propagation vectors of 10-15kts in the Hwy 45/I-59 corridors
while stronger nearly 20-25kts in the Hwy 82 corridor, which could
help storm training to occur. Combined with 2-2.5 inch PW air in
00Z regional soundings/GOES East total PWs & deep freezing
level/350-360K 850-925mb Theta E advection, extremely efficient
warm cloud rains/storms support flooding remaining likely &
significant flooding possible. Continued the Flood Watch but
expanded to include Leflore & Grenada due HREF trends. Main
adjustments to the HWO were to expand the "Elevated" to include
those added to the Flood Watch & the "Significant" was expanded
to the north & west slightly based on HREF/CAM trends to the
north. There could be some interaction/enhancement with the
decaying complex to the north into late morning to near noon &
will have to monitor how this impedes or enhances this ongoing
convection. Severe potential can't be ruled out in the Hwy 82
corridor, especially in the more untouched areas in the northwest
Delta but leaving that out of the local graphics for now. Lastly,
with some increased heat/less rain & storm coverage in the west,
heat stress will build. Added an "Elevated"/Heat Advisory for the
MS River corridor counties in western MS, extreme southeast AR &
northeast LA. With widespread showers & storms developing across
central to eastern areas early this morning into aftn hours,
leaned more heavily towards cooler trends in the northeast into
the mid 80s while low 90s to the west. Heat indices could reach
near 105-110 degrees F in some areas along & west of I-55 but most
confident area for more untouched heat will be closer to the MS
River corridor.

Much quieter conditions build in tonight as this upper system
shifts slowly off to the east. The region will be on the eastern
periphery of low-level thermal ridge building east, which should
help drive off most rain chances to the north & east, with only
limited chances in those periphery areas. With high moisture &
westerly low-level flow, dewpoints/airmass won't change much.
Persistence for lows in the mid-upper 70s will be the norm. /DC/

Friday through next Wednesday...The forecast area will remain
positioned between troughing in the east and high pressure aloft
trying to build into the Lower Mississippi River Valley from the
west.  As a result, northwest to northerly flow aloft will persist
across the region throughout the forecast period. Meanwhile at the
surface, high pressure centered to the southeast of the region, will
maintain an ample supply of moisture across the CWA through next
week, as a front attempts to drop south into the forecast area.
Currently, this front looks to stall and eventually wash out late in
the weekend.

Hot and humid conditions will continue across the forecast area
throughout the mid and extended portion of the forecast.  Highs each
day will top out in the low and middle 90s, with upper 90s possible
across western portions of the CWA next week as the aforementioned
high aloft makes some better eastward progression into the CWA.
This, coupled with afternoon dew points from the mid 70s to around
80, will yield afternoon heat index values from 106-110 over
portions of the CWA Friday into the weekend.  A "Heat Advisory" may
be needed for portions of the CWA during this time.  With the high
aloft strengthening over the region next week, the concern for
dangerous heat stress conditions could be extended into next week.

Showers and storms will be possible each day as well.  These will
primarily remain confined to the afternoon and early evening hours.
However, given the moisture rich and unstable airmass over the area,
at a minimum, some isolated convection will remain possible
overnight. Under advertised northwest flow aloft and with the before
mentioned frontal boundary trying to drop into the CWA late in the
weekend, some potential for organized convection can't be ruled out
during this time.  Gusty winds will be possible with the most
intense storms throughout the period, with heavy downpours and
frequent lightning strikes expected. Of course, the coverage of
convection each day will help in bringing some relief to the hot
conditions across the forecast area. /19/

&&

.AVIATION...
(06Z TAFS)
Issued at 205 AM CDT Thu Jul 13 2023

Some showers are developing across the region, but a disturbance
over the region combined with deep moisture will bring threat for
widespread MVFR/IFR category cigs & +SHRA/TSRA mainly after
13/09-10Z. This will persist through around midday to early aftn,
with improvement in cigs/VFR flight categories probable by
midday. Southerly winds around 10-15mph will prevail through next
24 hours, with gusts around 20mph into the aftn. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  76  94  76 /  60  10  40  10
Meridian      88  75  93  75 /  80  20  60  20
Vicksburg     93  78  95  76 /  20  10  20  10
Hattiesburg   90  76  96  77 /  70  20  50  10
Natchez       93  77  95  77 /  20  10  20  10
Greenville    92  78  93  77 /  20  20  30  10
Greenwood     91  77  93  76 /  50  20  40  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from noon today to 8 PM CDT this evening for
     MSZ018-019-034-040-041-047-053-059>061.

     Flood Watch until noon CDT today for MSZ025>033-035>058-062>066-
     072>074.

LA...Heat Advisory from noon today to 8 PM CDT this evening for
     LAZ007>009-015-016-023>026.

AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ074-075.

&&

DC/19/DC
Hazardous weather outlook, Jul 13, 3:54 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
454 AM CDT Thu Jul 13 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ019-034-040-041-053-
059>061-141000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Sunflower-
Washington-Issaquena-Sharkey-Claiborne-Jefferson-Adams-
Franklin MS-
454 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, southwest
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Early this morning through midday

DANGEROUS HEAT
THREAT...Elevated
TIMING...Today

Early this morning through midday, localized flash flooding is
possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, dangerous heat likely with peak heat index values ranging
from 106 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat with heat index values of 105 to 110 degrees is
expected to persist areawide Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ018-141000-
Bolivar-
454 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of northwest
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Early this morning through midday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

DANGEROUS HEAT
THREAT...Elevated
TIMING...Today

Early this morning through midday, localized flash flooding is
possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms are possible this afternoon to
early evening. Some thunderstorms could produce damaging wind
gusts.

Today, dangerous heat likely with peak heat index values ranging
from 106 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat with heat index values of 105 to 110 degrees is
expected to persist areawide Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ028-032-036>038-043>045-141000-
Montgomery-Choctaw-Holmes-Attala-Winston-Madison MS-Leake-Neshoba-
454 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Significant
TIMING...Early this morning through midday

Early this morning through midday, widespread flash flooding is
likely and significant flooding is possible. Many roads could be
flooded or closed and some structural flooding and water rescues
are likely. Moderate river flooding is possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat with heat index values of 105 to 110 degrees is
expected to persist areawide Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ026-029-030-141000-
Grenada-Webster-Clay-
454 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of north central
Mississippi, and northeast Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Early this morning through midday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Early this morning through midday, areas of flash flooding likely
and some roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor to moderate river
flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms are possible this afternoon to
early evening. Some thunderstorms could produce damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat with heat index values of 105 to 110 degrees is
expected to persist areawide Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ027-031-033-039-046-049>052-055>058-063>066-141000-
Carroll-Lowndes-Oktibbeha-Noxubee-Kemper-Rankin-Scott-Newton-
Lauderdale-Simpson-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-
Covington-Jones-
454 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Early this morning through midday

Early this morning through midday, areas of flash flooding likely
and some roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor to moderate river
flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat with heat index values of 105 to 110 degrees is
expected to persist areawide Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ035-047-141000-
Humphreys-Warren-
454 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of central
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Early this morning through midday

DANGEROUS HEAT
THREAT...Elevated
TIMING...Today

Early this morning through midday, areas of flash flooding likely
and some roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor to moderate river
flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, dangerous heat likely with peak heat index values ranging
from 106 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat with heat index values of 105 to 110 degrees is
expected to persist areawide Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ042-048-054-062-141000-
Yazoo-Hinds-Copiah-Lincoln-
454 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Early this morning through midday

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Early this morning through midday, areas of flash flooding likely
and some roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor to moderate river
flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat with heat index values of 105 to 110 degrees is
expected to persist areawide Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ072>074-141000-
Marion-Lamar-Forrest-
454 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Early this morning through midday

Early this morning through midday, localized flash flooding is
possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat with heat index values of 105 to 110 degrees is
expected to persist areawide Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ025-141000-
Leflore-
454 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Early this morning through midday

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Early this morning through midday, localized flash flooding is
possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat with heat index values of 105 to 110 degrees is
expected to persist areawide Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

23

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Jackson/Brandon,MS radar (KDGX), 141 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lauderdale

When
July 13, 5:30 AM CST to 6:30 AM CST
Where
Lauderdale County, 0.9 mi SE of Whynot to 0.73 mi SE of Whynot
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.270, -88.490

Water from flash flooding was observed on Tommy Butler Road.

Flash Flood, Winston

When
July 13, 7:30 AM CST to 2:00 PM CST
Where
Winston County, 1.21 mi NNE of High Pt to 1.91 mi NNE of Mc Millan
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Emergency Manager
Coordinates
33.197, -89.144

Multiple roads were flooded and several washed out across Winston county due to rainfall totals measured up to 12.91 inches near Louisville. Numerous cars were flooded and stalled with water rescues occurred across the county; most in the vicinity of the city of Louisville. Water entered homes and businesses including residences near Mount Moriah Street, a community center along Church Street, and a retail store along MS highway 14 on the east side of Louisville. Flooding also occurred into the southern part of the county where a truck became stalled on a flooded and partially washed out road in the Nanih Waiya community.

Flash Flood, Choctaw

When
July 13, 8:52 AM CST to 2:30 PM CST
Where
Choctaw County, 2.53 mi NNW of Ackerman to 2.44 mi NE of Fulcher
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
33.353, -89.189

Flash flooding occurred across Choctaw county with numerous roads flooded and some washed out. Particularly around the city of Ackerman, water rescues were required due to vehicles becoming stalled in high water as well as high water entering buildings. This included numerous buildings, one of which was a church, that was flooded along Main Street. An apartment complex in Ackerman required evacuation of numerous residents. One building had its roof destroyed by the weight of accumulated rainfall.

Flash Flood, Oktibbeha

When
July 13, 9:09 AM CST to 10:30 AM CST
Where
Oktibbeha County, 1.85 mi W of Sturgis to 1.02 mi WSW of Sturgis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.350, -89.082

Highway 12 near Sturgis was flooded.

Flash Flood, Lowndes

When
July 13, 9:15 AM CST to 12:15 PM CST
Where
Lowndes County, 0.4 mi SE of College to 0.39 mi SE of College
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.496, -88.415

The intersection of College Street and 15th Street was impassable due to high water.

Flash Flood, Noxubee

When
July 13, 9:25 AM CST to 11:00 AM CST
Where
Noxubee County, 2.29 mi SSE of Prairie Pt to 3.04 mi NW of Macon Muni Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.118, -88.358

Multiple roads were flooded and water approached homes in Macon. Numerous roads in the rural areas of Noxubee were also flooded.

Thunderstorm Wind, Choctaw

When
July 13, 9:26 AM CST
Where
Choctaw County, 2.15 mi NNW of Weir
Measured
47 kt (54 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.300, -89.290

A portion of the roof of an outbuilding was blown off.

Flash Flood, Kemper

When
July 13, 9:35 AM CST to 11:30 AM CST
Where
Kemper County, 2.03 mi SE of Kellis Store to 5.49 mi SSW of Wahalak
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.846, -88.750

Flash flooding occurred at Sciple's Water Mill along Sciple's Mill Road, where water was across the road and nearly entering buildings. The area of flash flooding extended eastward into rural northern Kemper county.

Flash Flood, Kemper

When
July 13, 9:45 AM CST to 12:30 PM CST
Where
Kemper County, 2.01 mi N of Wahalak to 1.63 mi WNW of Wahalak
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.929, -88.519

Flash flooding occurred in the Wahalak area where roads and a hunting camp were flooded. The area of flash flooding extended southward to the town of Scooba where Mississippi Highway 16 was flooded near Binnsville Rd.

Thunderstorm Wind, Neshoba

When
July 13, 10:29 AM CST
Where
Neshoba County, 0.46 mi WSW of Longino
Measured
47 kt (54 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.797, -89.107

A canopy at a gas station was damaged.

Flash Flood, Neshoba

When
July 13, 10:50 AM CST to 12:30 PM CST
Where
Neshoba County, 2.75 mi NNE of Spring Creek to 1.17 mi WNW of Philadelphia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.867, -89.012

Flash flooding occurred in Neshoba county along a corridor near Mississippi Highway 21 from near County Roads 614 and 569, southwest into the city of Philadelphia. High water was observed on the northeast side of Philadelphia near the Highway 21 and County Road 555. Within Philadelphia, flash flooding resulted in water flowing across Mississippi Highway 16 and Front Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1139467, 1139473, 1139489, 1139531, 1139533, 1139532, 1139785, 1139534, 1144228, 1139786, 1139535.